I was pretty happy and excited when I learned that I have a ROS1 mutation. I really looked forward to taking an oral medication. The idea of taking a pill rather than having to get IV chemotherapy made me think that managing my cancer wasn’t going to be such a big deal. However, I must admit that my enthusiasm has taken a beating since starting the oral med five days ago. For some reason, the message I got from my cancer doctors and nurses was that an oral med would be "so much better.” Being an optimist, I thought this meant that the side effects would be better or easier to tolerate.
I sure don’t want to sound like a I’m whining, but the side effects of this oral med are also kicking my ass. Within an hour of taking crizotinib for the first time, I was dizzy – which is on the warning label right on the pill bottle. Then soon after that, I felt really nauseous. In the moments just before it all came up, I was trying really hard not to throw-up a $233 pill. In the moments just after if all came up, I wondered what I should do…take another?
Although the other chemotherapies made me nauseous, this is the first time I’ve had to deal with dizziness. This dizziness is a new complication to figure out... it leads to nausea, which leads to vomiting. My usual activities exacerbated the dizziness. Driving, bending down to pick something up, and even being on my computer makes the dizziness worse. As silly as it sounds, this side effect makes it really hard to know the best time to even take my meds. The directions are to take one capsule twice a day. Ideally, one would space the two pills 12 hours apart. If I took one at bedtime, say 10 PM, and then went to sleep, the dizziness wouldn’t be a problem. But then if I took one at 10 AM, how could I work or do other daily activities. So, for now, I’m trying to set my morning alarm and take one at 6 AM. Then I try to fall back to sleep for a little while. The second pill I’m taking at 8:30 PM – not exactly 12 hours apart, but the best I can do for now.
One side effect that is better is my hair loss. In the past week my hair has stopped falling out. Additionally, some areas are actually growing back, but it’s very uneven and patchy. The best comparison I can come up with is Father Junipero Serra:
Until I get used to my new medication and adjust to the dizziness, I may not be able to blog as much. Don’t be worried about me. I’ll write whenever I can, (assuming I have something to write about.)